Utah, 2006

Damaging Wind in Utah, August 1, 2006

August 1, 2006 · NWS SLC · 1 event in 1 county or zone

Extensive damage to airport facilities and aircraft at Provo Municipal Airport. Damage estimate from airport manager.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Extensive damage to airport facilities and aircraft at Provo Municipal Airport. Damage estimate from airport manager.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 1, 2:32 AM MST, 7 hours 43 minutes earlier.

Area forecast discussion, Aug 1, 2:32 AM MST, 7 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
332 AM MDT TUE AUG 1 2006

.SYNOPSIS...AN UPPER TROUGH OVER THE NORTHERN ROCKIES WILL MOVE EAST
ACROSS NORTHERN AND CENTRAL UTAH TODAY. A DRIER WESTERLY FLOW WILL
FOLLOW FOR WEDNESDAY THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...UPPER TROUGH MOVING THROUGH IDAHO THIS MORNING WILL
CONTINUE THROUGH THE NORTHERN ROCKIES TODAY...THEN MOVE EAST OF THE
FORECAST AREA THIS EVENING. TROUGH WILL AFFECT MAINLY THE NORTHERN
TWO-THIRDS OF UTAH AS IT SLIDES BY THE AREA. PLENTY OF MOISTURE
CONTINUES TO STREAM NORTHEAST ACROSS NORTHERN UTAH FROM CENTRAL
NEVADA. DRY SLOT ON SATELLITE WATER VAPOR APPEARS TO BE POKING INTO
SOUTHERN NEVADA...NORTHWEST ARIZONA AND SOUTHWEST UTAH AT THIS TIME
AND EXPECT THIS TO INHIBIT CONVECTION ACROSS THE SOUTHWEST THROUGH
THE DAY. MODELS SHOW A PRETTY PRONOUNCED WIND SHIFT WITH THE COOLEST
AIR LATER THIS AFTERNOON OVER NORTHERN UTAH. NAM HAS A VORT LOBE
ABOUT THE SAME TIME AND JET DYNAMICS WILL ALSO BE PRESENT. COMBINE
THIS WITH PLENTY OF MOISTURE IN PLACE OVER NORTHERN UTAH AND THE
POTENTIAL FOR SIGNIFICANT PRECIPITATION IS CLEAR. WILL KEEP BEST
CHANCE FOR PRECIPITATION THROUGH 00Z THIS AFTERNOON THEN SLOWLY
DECREASE THROUGH MIDNIGHT.

DRIER WESTERLIES WILL FOLLOW THE UPPER TROUGH FOR LATE TUESDAY
THROUGH THE END OF THE WEEK. MOISTURE COULD START TO WORK BACK
INTO SOUTHERN UTAH BY FRIDAY AS THE NEXT UPSTREAM TROUGH MOVES
IN ALONG THE WEST COAST AND THE RIDGE REBOUNDS WEST A BIT INTO
EASTERN UTAH AND COLORADO. THIS WILL USHER IN A DIURNAL PATTERN OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND
AND INTO NEXT WEEK.

&&

.AVIATION...COLD FRONT CURRENTLY MOVING OVER NORTHWEST DESERTS AND
SHOULD BE EXPECTED TO MOVE OVER THE KSLC BETWEEN 14Z AND 16Z.
CURRENT TAF ADDRESSES SLOWING AS FRONT IS RATHER SHALLOW AND WEAK.
CEILINGS SHOULD REMAIN ABOVE 7000 FEET...BUT A 30 PERCENT CHANCE
THAT CEILINGS WILL FALL BELOW 7000 FEET IN RAIN SHOWERS EXISTS
BETWEEN 12Z AND 15Z. THERE IS A 10 PERCENT CHANCE THAT A
THUNDERSTORM COULD OCCUR WITHIN THAT TIME PERIOD. AREA SHOULD
STABILIZE SOME BEHIND FRONT..BUT A LATE AFTERNOON THUNDERSTORM IS
POSSIBLE.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS WILL BE OVER ALL BUT
THE EXTREME SOUTHWEST FIRE WEATHER ZONES THROUGH TUESDAY. A DRIER
WESTERLY FLOW WILL SPREAD ACROSS THE REMAINDER OF UTAH FOR WEDNESDAY
AND THURSDAY. MOISTURE IS THEN EXPECTED TO RETURN TO THE FOUR CORNERS
REGION THROUGH THE WEEKEND...LEADING TO WET THUNDERSTORMS OVER THE
MOUNTAINS AND EAST.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC/FIRE WX...YOUNG
AVIATION.........HALL
Hazardous weather outlook, Aug 1, 5:00 AM MST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
600 AM MDT TUE AUG 1 2006

UTZ001>021-WYZ021-021200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
600 AM MDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
MUCH OF THE AREA TODAY AND WILL PERSIST INTO TONIGHT. LESS ACTIVITY
IS EXPECTED TO THE SOUTH. LOCALLY HEAVY RAINFALL WILL ACCOMPANY SOME
OF THESE STORMS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

DRIER AIR WILL SPREAD INTO THE AREA WEDNESDAY WITH ONLY ISOLATED
STORMS EXPECTED OVER THE NORTH. MOISTURE WILL BEGIN TO RETURN TO
UTAH FROM THE SOUTH LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 1, 8:27 AM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
927 AM MDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TSTM WND GST     4 ESE GRANTSVILLE       40.56N 112.40W
08/01/2006  M60 MPH          TOOELE             UT   MESONET

            TEAD NORTH MESONET STATION

&&

CGIBSON
Local storm report, Aug 1, 9:11 AM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1011 AM MDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       MAGNA                   40.70N 112.09W
08/01/2006  M0.00 INCH       SALT LAKE          UT   TRAINED SPOTTER

            1.00 INCH IN 15 MINUTES

&&

CGIBSON
Local storm report, Aug 1, 9:18 AM MST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     TSTM WND DMG     EAST MILLCREEK          40.69N 111.82W
08/01/2006                   SALT LAKE          UT   NWS EMPLOYEE

            EXTENSIVE TREE DAMAGE UP TO 1 FOOT DIAMETER TREES
            SNAPPED.

&&

CGIBSON
Local storm report, Aug 1, 10:11 AM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1111 AM MDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     SUGARHOUSE              40.73N 111.81W
08/01/2006                   SALT LAKE          UT   PUBLIC

            TREES DOWN ON CARS

1010 AM     TSTM WND DMG     EAST MILLCREEK          40.69N 111.82W
08/01/2006                   SALT LAKE          UT   NWS EMPLOYEE

            EXTENSIVE TREE DAMAGE FROM 955 TO 1010 AM MDT.

&&

CGIBSON

The radar

The Salt Lake City radar (KMTX), 132 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Utah

When
August 1, 10:15 AM MST
Where
Utah County, (Pvu)provo Muni Arpt
Measured
92 kt (106 mph) measured gust
Property damage
$3.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.217, -111.717

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529580.